A Hopsice Tries to Hurry a Patient’s Death
Jacky McGiboney’s Story
CASE IN POINT
By Julie Grimstad, Pro-
"WE CAUGHT ON TO WHAT THEY WERE DOING, PULLED HER OUT, AND SAVED HER LIFE."-
Family members often feel powerless and hopeless when they realize that a loved one in hospice care has been put on the pathway to a speedy death. This is a story of one family's vigilance and timely action, which saved Mrs. Jackie McGiboney's life.
"My grandmother has been alive for almost a year since our horrible overdose experience with the hospice," Carly Walden wrote to the Pro-
Events leading to hospice admission
On December 12, 2014, Jackie fell at home. She was taken to an emergency room and, after being diagnosed with congestive heart failure and stage-
On February 23, nine days after Jackie returned home, Carly again called 911 because Jackie was experiencing shortness of breath and very congested coughing spells. After admission to the hospital, she was diagnosed with congestive heart failure exacerbation and possibly some form of dementia.
When Jackie was due to be discharged, she was still sick and more than normally congested, so the family requested another X-
Jackie's primary care physician (PCP) spoke with Carly on March 4, stating that her grandmother was never a candidate for a short-
The family discussed the seriousness of the doctor's prediction and took Jackie to visit him on March 5. Carly writes, "We do not know if he reviewed personally any of her medical records from [the hospital]; however, we do know that he did not do any further testing and only examined her with a stethoscope that day. There was no blood work, X-
Family assured that the hospice does not "dope them up"
The following day, Jackie's family contacted a hospice, which sent out a community liaison to educate them about the facility. The family told the liaison they wanted Jackie to "remain on her medications" and "not be overly medicated in any form or fashion." The liaison responded, "If they need a little something for pain, we will give it to them." Carly recalls, "At that time my father stated, 'You all do not just dope them up, correct?'" The liaison assured him the hospice did not do that and that this would be a very short-
"During this consultation, my grandmother was alert and fully aware of the conversation and actually had to have a bowel movement," Carly reports. "She was able to complete this task by herself with the help of her walker. [The liaison] commented that she does very well.
"My grandmother understood that this program would be for rest and comfort, and she would be able to continue all of her medications because they have an in-
"Upon arrival, we spoke with Mrs. T at the hospice, and she stated that my grandmother told her to talk to me and my father about all of her medications. Again, we specifically requested that she be retained on all present medications. Mrs. T agreed, but said, should she have pain, they may administer 'a little morphine.' That shocked us because my grandmother never takes any pain medication. We questioned this, and Mrs. T, in a very defensive manner, claimed it helps the elderly with breathing. She then said we would be surprised what a few nights [of] good rest could do for a person."
The family's questions and mounting concern
After getting Jackie checked in and settled, the family went home that night. The following day they noticed a catheter had been placed in her. They were baffled because she had been using the restroom by herself at home, with no problems. They expressed concern because her urine was a dark tea color. At home, her urine had been yellow. Carly observed, "A [certified nurse's aide] went into the room with some sort of bottle, shut the door, came back out, and advised them that she did not have a urinary tract infection."
The family also noticed a change in Jackie's mental state and behavior. She was slow to speak. Carly states, "We were assured that she was okay, and were told to go home and get some rest and let them do their job." On the following day, March 8, the family found her so groggy that she dropped her soup spoon into the bowl, and did not finish eating or drinking.
When a nurse came in with a syringe and squirted a clear liquid into Jackie's mouth, Carly asked what it was for and was told it was for leg pain. At home, Jackie simply sat up when her legs hurt. Carly also noted, "We did not see any walkers or wheelchairs in the facility, and we did not see anyone on a walker or in a wheelchair. Everyone was bed-
Told that Jackie was being given a mixture of morphine and Ativan, Carly reports, "I asked how she could be given a dose of morphine and Ativan without a physician examining her. The physician would not be there until Monday, March 9. The nurse explained that all she had to do was e-
Watchfulness and quick action save Jackie's life
At home, Carly did some research and found that the mixture of morphine and Ativan can be "a lethal drug cocktail" when given to a patient who is not experiencing severe pain or agitation. The family immediately returned to the hospice, arriving around 10:30 p.m. on March 8.
"We found her in her bed, completely unresponsive to verbal attempts to rouse her and physical slapping of the hands and face," Carly reports. "For several hours we attempted to wake her. We were not having any success and this was totally out of the ordinary for my grandmother, so we decided to call 911. We thought she had been severely overdosed. The dispatcher sent an ambulance and police officers. We discharged her and had her transported to a hospital in Monroe, Georgia. The paramedic's summation was that she had been chemically sedated with an unknown amount of morphine."
After admission to the hospital, the hospitalist stated the patient was lethargic and listless, most likely due to analgesics with opiates and benzodiazepine administered in the hospice. Another physician, Dr. M., discovered Jackie had a severe urinary tract infection. According to Carly, Dr. M. also saw an order from the hospice for Ativan and forty milligrams of Roxanol (an unusually large dose of orally administered liquid morphine, particularly for a patient who is not experiencing severe pain) and felt this needed to be investigated, as the hospital has referred patients to this hospice.
Upon receiving further testing and proper medication, Jackie's chronic kidney disease was upgraded to stage-
"It is unfathomable to us how a person-
Jackie's son, Mike Walden, a former police captain, adds this piece of advice: "Always get second or third opinions from doctors, preferably pro-
Carly concludes, "The night we called 911 from the hospice, the paramedics told us to kiss her good-
The PHA advises interviewing a hospice agency before enrolling (see Informed: A guide for critical medical decisions, p. 12). Also, even after admission to a hospice, follow the Walden family's example: ask questions, remain vigilant, and be prepared to act quickly to save a life. Your loved one's survival may depend on you.